Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Amarillo, TX

September 16, 2010Oldham County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 16, 2010, 3:50 PM CDT for Oldham County, Potter County, Randall County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2010, 3:50 PM CDT (20:50 UTC)
Expired
Sep 16, 2010, 5:45 PM CDT
In force
115 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 12:44 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 16, 12:44 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1244 PM CDT THU SEP 16 2010

.AVIATION...
LOW CLOUDS STILL IN PLACE ACROSS DHT...BUT IMPROVEMENT SHOULD OCCUR
BY 20Z. CONVECTION HAS REMAIN EAST OF THE TERMINALS THIS MORNING BUT
RETAINED CB REMARKS AT ALL SITES FOR THE AFTERNOON AND EARLY EVENING
HOURS. LOWER CONFIDENCE OF THUNDERSTORMS OCCURRING DIRECTLY OVER THE
TERMINALS PRECLUDES PREVAILING TS ATTM. LOW CLOUDS AGAIN TONIGHT INTO
FRIDAY MORNING MAY DEVELOP BUT CHOSE TO LEAVE THE SCATTERED DECK IN
THERE FOR NOW.

TAB

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT THU SEP 16 2010/

UPDATE...
MOIST AND UNSTABLE AIR AND WEAK SHEAR WERE COMBINING TO PRODUCE STRONG
STORMS...PARTICULARLY ALONG AND EAST OF THE CAPROCK. UPDATED FORECAST
TO INCREASE COVERAGE. SEVERE POTENTIAL IS LOW AND IS BEING CLOSELY
MONITORED.

NUNEZ

PREV DISCUSSION... /ISSUED 611 AM CDT THU SEP 16 2010/

AVIATION...
SOME AREAS OF MVFR TO IFR CIGS EXPECTED FIRST COUPLE TO FEW
HOURS...ESPECIALLY NRN TAF SITES. HAVE INCLUDED SUCH AT ALL SITES
EARLY IN THIS CYCLE. A BAND OF SHOWERS AND TSTMS MOVG THRU KGUY
SHOULD BE E OF THIS SITE BY 12Z. OTHERWISE...AFTER PERIOD OF LOW
CLOUDS THIS MORNING...VFR CONDITIONS EXPECTED. THREAT OF TSTMS
RETURNS LATER THIS AFTERNOON AND EVENING AND HAVE RETAINED MENTION OF
CB AT ALL SITES DURG THIS TIME FRAME AS CONFIDENCE REMAINS LOW AS TO
WHETHER OR NOT ANY PARTICULAR LOCATION WILL EXPERIENCE TSTMS.

ANDRADE

PREV DISCUSSION... /ISSUED 324 AM CDT THU SEP 16 2010/

DISCUSSION...
THE STATIONARY FRONT IS JUST SOUTH OF THE INTERSTATE 40 CORRIDOR.
THE FRONT HOWEVER...IS NOT EXPECTED TO REMAIN DISTINCT FOR LONG AS
ALL MODELS INDICATE THAT FRONTOLYSIS IS ONGOING AND THE FRONT SHOULD
VIRTUALLY WASH OUT BY THE END OF THE DAY TODAY. STILL COULD SEE
THUNDERSTORMS DEVELOP ALONG THE FRONT AND ANY REMNANT OUTFLOW
BOUNDARIES...ESPECIALLY AS THE LOW LEVEL EASTERLY FLOW HAS RESULTED
IN DEW POINTS ACROSS THE AREA GENERALLY IN THE 60S. THEREFORE...KEPT
SLIGHT CHANCE ACROSS THE AREA TODAY AND TONIGHT.

AFTER TODAY...THE DOMINANT FEATURE WILL BE THE UPPER LEVEL RIDGE
EXPECTED TO BUILD OVER THE SOUTH CENTRAL U.S. THROUGH EARLY NEXT WEEK.
BY FRIDAY NIGHT...A SECOND WEAK COLD FRONT IS EXPECTED TO APPROACH
THE REGION...BUT BOTH THE GFS AND NAM ARE IN AGREEMENT THAT THE FRONT
WILL STALL JUST NORTH OF THE REGION. THEREFORE...EXPECT MOSTLY
SOUTHERLY AND SOUTHWESTERLY LOW LEVEL FLOW THROUGH THE WEEKEND.
THEREFORE...HAVE FORECASTED MAX TEMPERATURES ABOVE GUIDANCE FOR BOTH
SATURDAY AND SUNDAY...WIDESPREAD 90S AND POSSIBLY NEAR RECORD HIGHS
WILL BE POSSIBLE. THE ONE POSSIBLE COMPLICATION IS THE VERY COLD
CONTINENTAL POLAR AIR MASS EXPECTED TO PUSH AS FAR SOUTH AS NEBRASKA
OVER THE WEEKEND. IF THE AIR MASS PROPAGATES FURTHER SOUTH...WHICH IS
POSSIBLE..BUT NOT PROBABLE GIVEN HOW SHALLOW IT IS AND THE TIME OF
YEAR...IT COULD RESULT IN COOLER WEATHER ACROSS THE SOUTHERN HIGH
PLAINS.

THE NEXT PROMISING COLD FRONT TO AFFECT THE AMA CWA IS EXPECTED
TUESDAY OR WEDNESDAY. KEPT THE PREVIOUS FORECAST SOLUTION OF
INCLUDING SLIGHT CHANCE POPS TUESDAY NIGHT AND WEDNESDAY.
HOWEVER...BOTH THE GFS AND ECMWF SHOWED A SLIGHTLY FASTER SOLUTION
WITH THE LATEST RUN. ONE CONCERN WITH THIS FRONT IS THAT THERE IS
LITTLE REFLECTION IN THE WIND FIELDS OF EITHER MODEL...AS THEY KEEP
MOSTLY SOUTHERLY WINDS OVER THE REGION THROUGH THE PERIOD. IN THE
EXTENDED KEPT TEMPERATURES CLOSE TO MEX GUIDANCE...GENERALLY IN THE
LOWER TO MID 80S...THOUGH THIS MAY BE TOO LOW GIVEN THE LACK OF
NORTHERLY FLOW AND HOW WEAK THE FRONT IS EXPECTED TO BE.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS SHOULD BE MINIMAL TODAY AS COOLER WEATHER WILL
MEAN RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 30 PERCENT. IN
ADDITION...WINDS SHOULD REMAIN RELATIVELY LIGHT...GENERALLY LESS THAN
15 MPH. BY SATURDAY...FIRE WEATHER CONCERNS MAY INCREASE AS
INCREASING TEMPERATURES WILL LEAD TO MINIMUM RELATIVE HUMIDITY VALUES
NEAR 20 PERCENT...AND SOUTHERLY WINDS WILL INCREASE TO 15 TO 20 MPH.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/08
Hazardous weather outlook, Sep 16, 5:20 AM CDT, 10 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
520 AM CDT THU SEP 16 2010

OKZ001>003-TXZ001>020-162100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
520 AM CDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND TONIGHT. A FEW STORMS
THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY IN THE
TEXAS PANHANDLE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES TUESDAY NIGHT AND WEDNESDAY. ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE LIMITED ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Sep 16, 3:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLASH FLOOD      5 SW AMARILLO           35.15N 101.88W
09/16/2010                   RANDALL            TX   TRAINED SPOTTER

            FLOWING WATER WAS 6 INCHES DEEP AT THE INTERSECTION OF
            INTERSTATE 40 AND COULTER STREET.

&&

EVENT NUMBER AMA1000820

JACKSON
Local storm report, Sep 16, 3:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             8 ESE AMARILLO          35.16N 101.69W
09/16/2010  M1.00 INCH       RANDALL            TX   TRAINED SPOTTER

            WATER IS ROUGHLY ONE FOOT DEEP AT 34TH AND SONCY WITH
            QUARTER SIZE HAIL ONGOING.

&&

EVENT NUMBER AMA1000821

BROST
Local storm report, Sep 16, 3:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             LAKE TANGLEWOOD         35.06N 101.78W
09/16/2010  E1.25 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000822

JACKSON
Special weather statement, Sep 16, 3:28 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT THU SEP 16 2010

OKZ003-162100-
BEAVER OK-
328 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR BEAVER COUNTY.

AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES WEST OF SLAPOUT...MOVING
EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STRONG
THUNDERSTORM.

TAB
Local storm report, Sep 16, 3:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             LAKE TANGLEWOOD         35.06N 101.78W
09/16/2010  E1.00 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1000823

KJS
Local storm report, Sep 16, 3:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             10 S VEGA               35.10N 102.44W
09/16/2010  E1.00 INCH       DEAF SMITH         TX   PUBLIC

&&

EVENT NUMBER AMA1000824

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:49 PM CDTSevere Thunderstorm WarningAMAPotter, Randall56 min
Sep 16, 3:02 PM CDTAreal Flood AdvisoryAMAPotter, Randall5 hr
Sep 16, 3:20 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall40 min
Sep 16, 3:22 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham31 min
Sep 16, 4:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall24 min
Sep 16, 5:00 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall45 min
Sep 16, 5:41 PM CDTAreal Flood AdvisoryAMAArmstrong, Randall108 min
Sep 16, 5:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall61 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.